To the Editor.—
The association between Reye's syndrome and the use of aspirin in children with varicella or influenza has been convincingly demonstrated.1,2 Since 1980 in Michigan, the public health community, clinicians, and the mass media have made considerable efforts to educate parents about the dangers of giving aspirin to their children for varicella or influenzalike illnesses. A previous study3 showed that the number of cases of Reye's syndrome and the use of aspirin had decreased in Michigan from 1979 to 1984. We followed up this study in 1986 to determine if the downward trends in the number of cases of Reye's syndrome and in aspirin use were continuing.
In March 1986, we asked the same questions about aspirin use and knowledge of Reye's syndrome to all parents from an original cohort of 199 Tecumseh, Mich, families who still had children less than 18 years old living
Dean G. Sienko, Robert F. Anda, Harry B. McGee, Patrick L. Remington. Reye's Syndrome and Salicylates. JAMA. 1987;258(21):3119. doi:10.1001/jama.1987.03400210059016